What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 11, 5:43 PM CST, 40 minutes earlier. Its key messages:
- * Severe Storm Threat Today/Tonight
- Timing: Mid-afternoon into evening
- Main Threat: Strong, Damaging Winds
- Secondary Threats: Large hail, heavy rainfall, possible tornado * Uncomfortable heat/humidity eases after today
Area forecast discussion, Jul 11, 5:43 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Fri Jul 11 2025
.KEY MESSAGES...
* Severe Storm Threat Today/Tonight
- Timing: Mid-afternoon into evening
- Main Threat: Strong, Damaging Winds
- Secondary Threats: Large hail, heavy rainfall, possible tornado
* Uncomfortable heat/humidity eases after today
&&
.DISCUSSION...
Issued at 157 PM CDT Fri Jul 11 2025
With previous evening/night storms having remained almost
exclusively northward and westward of the area, that has allowed
environment over much of Missouri to prime itself for potential
strong to severe storms this afternoon and evening. Surface analysis
early this afternoon places the some what broad and weak surface low
over NW Missouri with associated warm front into southern Iowa and
trailing cold front just having entered far NW Missouri and NE
Kansas. Primarily non-severe elevated convection has been ongoing
northward into Iowa and eastern Nebraska helping further suggest the
placement of the surface warm front. Within the warm sector, much of
Missouri, low level moisture has increased in response to breezy
(gusting up to around 30 mph) with many AWOS/ASOS depicting dew
points in the low to mid 70s. This includes some moisture pooling,
dew points around or greater than 75, over southern Iowa/northern
Missouri in the vicinity of the warm front.
So, what can/might we expect the remainder of the day? Great
question. Glad you asked. In a general sense we will certainly see
storms out ahead of and along the respective warm and cold fronts as
they translate across the state.
The first area to discuss will be north-central to northeast
Missouri. This area will very likely be behind the warm front,
leaving more in the open warm sector. This tends to reduce the
tornadic threat, but does not completely eliminate. Point sounds in
that area do suggest some okay clockwise curvature, but the
magnitude/strength of the low level, let alone deep layer, shear is
not substantial. In fact, it is largely marginal with values around
20-25kts and 30-35 kts in the 0-3km and 0-6km depths. And those
values could be generous. LCLs tend to be marginal as well. Enough
CAM runs have shown hints of UH tracks near the Iowa-Missouri border
though to completely ignore the threat. Which too is why after
coordination with SPC, northern tier of Missouri counties are in a
Tornado Watch. Hail too would become a threat with any organization
of storms, allowing increased growth/residence time. Otherwise, high
melting levels, >14kft, and unlikely prolonged residence times
likely limit severe/damaging hail. Wind should be the primary threat
with marginal venting/upper storm winds (more prone to collapse on
oneself) and ample low and mid level dry air for at least initial
storms to tap into/enhance down drafts. Any organized storms further
enhance the wind risk. As time progresses, storms should grow
upscale to multi-cell/MCS and transition threat to almost
exclusively wind.
Next area to discus will be areas along the front, to the SW of the
north-central/northeast Missouri area. This has been a little harder
to pinpoint initiation time and evolution. As of early afternoon,
there has been a couple storms initiating, but struggling to rapidly
grow. Rapid intensification/growth "may" yet hold off until 3pm or
later. Regardless, environment along and ahead of the front will be
quite unstable with current RAP analysis showing >3000 J/kg MLCAPE
and may approach 3500-4000 J/kg MLCAPE along the front with any
moisture pooling. Very unstable and thick CAPE profiles with some of
the present mid-level cooling as the mid-level shortwave approaches.
Wind profiles are less impressive away from the north/northeast,
tending to be more directonally uniform and less overall effective
shear to tap into, broadly < 30kts. Tornadic and hail threat is
generally very low here with what should be unorganized storms, plus
potentially rapid upscale growth along the front. Can't rule out
brief marginally severe hail with the strongest/deepest of updrafts.
QLCS tor threat appears fairly unlikely as well with frontal
orientation tending to line up more parallel to low/mid level winds,
but a bowed segment could pose a risk as that would alter
orientation for portions of the line/bow. Otherwise strong/damaging
winds remain the primary risk with the ample low-mid level dry air
and collapsing updrafts. May very well yield multiple >70 mph wind
gusts with these storms, especially deep updrafts that begin to
collapse within this environment. Peak wind gust potential may wane
with a transition to linear/QLCS, largely due to steering wind
profiles not as orthogonal as one would want to maintain a balanced
cold pool/UDCZ. A hydrologic threat gets introduced here as well
with mentions of the more parallel steering flow, in conjunction
with climatologically highly elevated PWats, >2". CAMs
(HREF/HRRR/etc) have persistently showed pockets of 3-4"+, which may
yield flooding concerns, especially in any urban areas. Rural,
agriculture areas may be able to absorb more as they remain near
peak grown periods. Depictions have not been widespread though,
suggesting more isolated flooding threat versus widespread. While no
Severe Watch as of this writing, there will likely be one within the
next couple of hours.
Taking into account all of the above, the SPC Enhanced/Slight Risk
and WPC ERO Slight Risk areas are well deserved and in appropriate
locations. As front progresses SE through the evening, so too
will the severe threat as storms work over local air mass and
lose diurnal support.
Quickly into the future, the generally slow/gradual frontal passage
will get a boost from a northern stream shortwave trough as it
builds in an associated surface high into the Central High Plains.
This should push it through the CWA by Saturday evening, broadly
limiting strong/severe potential Saturday. May see some lingering
showers near/post frontal, and tends to align with SPC Day 2
Marginal that is largely in the LSX/SGF CWAs. Otherwise, expect a
much cooler and more comfortable day than today and recent days.
Highs generally in the low to mid 80s Saturday and Sunday.
Discrepancy in pattern evolution into next week brings uncertainty
in additional precipitation opportunities, but do not look
strong/severe in nature either way as synoptic models grapple with a
weak mid-upper low/shortwave that may/may not develop over the
Southern Plains and drift NE late weekend into early work week.
Predominant mid-upper level westerlies overhead remain through much
of the week, allow for multiple possible shortwaves and
precipitation opportunities. This results in prolonged lower end
PoPs in the extended forecast, which surely will not play out as
such, but limited confidence to make any meaningful changes. Can
generally expect temperatures to inch back warmer through this time
frame too, but largely seasonable in the upper 80s to lower 90s.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 639 PM CDT Fri Jul 11 2025
Scattered to broken line of thunderstorms currently working
through the metro. Areas to the north and west should remain
convection free through the evening. Storms are expected to
become better organized east of the metro, with the potential
for gusty winds with stronger storms. Could see some MVFR
stratus develop between 12-15Z Satuday morning, but should thin
and scatter out towards mid-day. Light northwest winds should
prevail behind the front.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.
&&
DISCUSSION...Curtis
AVIATION...BT
Hazardous weather outlook, Jul 11, 4:06 AM CST, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0506 AM CDT Fri Jul 11 2025
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121006-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0506 AM CDT Fri Jul 11 2025
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Through tonight.
Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.KEY MESSAGES...
* Hot and humid conditions today with highs in the mid 90s and heat
indices in the around 100.
* Severe storms possible this afternoon into this evening.
- Damaging winds and hail are the main hazards, though there
is low potential for a tornado. Locally heavy rain will also
be a concern.In the hours before
Local storm report, Jul 11, 4:06 PM CST, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
506 PM CDT Fri Jul 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM Tstm Wnd Gst 7 S Novinger 40.14N 92.73W
07/11/2025 M62 MPH Adair MO Public
Private weather sensor.
&&
CMSSpecial weather statement, Jul 11, 5:25 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
625 PM CDT Fri Jul 11 2025
KSZ057-103>105-MOZ028-029-037-120015-
Johnson KS-Wyandotte KS-Miami KS-Leavenworth KS-Platte MO-Jackson MO-
Clay MO-
625 PM CDT Fri Jul 11 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WYANDOTTE...NORTHWESTERN
MIAMI...SOUTHEASTERN LEAVENWORTH...JOHNSON...SOUTHWESTERN CLAY...
SOUTHEASTERN PLATTE AND WEST CENTRAL JACKSON COUNTIES THROUGH 715 PM
CDT...
At 624 PM CDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from Muncie to near Baldwin
City. Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Shawnee, Lenexa,
Leawood, Raytown, Prairie Village, Gardner, Merriam, Mission, Bonner
Springs, De Soto, Spring Hill, Edwardsville, North Kansas City,
Fairway, Mission Hills, and Sugar Creek.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 12.
Interstate 70 in Kansas between mile markers 412 and 423.
Interstate 35 in Missouri between mile markers 0 and 6.
Interstate 35 in Kansas between mile markers 200 and 235.
Interstate 635 between mile markers 0 and 9.
Interstate 470 near mile marker 0.
Interstate 435 between mile markers 0 and 12, and between mile
markers 56 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas...and west central Missouri.
&&
LAT...LON 3889 9505 3917 9473 3913 9432 3866 9486
3866 9506
TIME...MOT...LOC 2324Z 274DEG 19KT 3911 9472 3871 9518
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CMSSpecial weather statement, Jul 11, 5:27 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
627 PM CDT Fri Jul 11 2025
MOZ021-022-029-030-120015-
Ray MO-Clinton MO-Caldwell MO-Clay MO-
627 PM CDT Fri Jul 11 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLAY...SOUTHEASTERN
CLINTON...NORTHWESTERN RAY AND SOUTHWESTERN CALDWELL COUNTIES THROUGH
715 PM CDT...
At 627 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kearney, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Liberty, Excelsior Springs, Kearney, Lawson, Polo, Holt, Crystal
Lakes, Excelsior Estates, Woods Heights, Mosby, Homestead,
Prathersville, Elmira, and Knoxville.
This includes Interstate 35 in Missouri between mile markers 19 and
38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central, northwestern and west central Missouri.
&&
LAT...LON 3927 9445 3940 9451 3965 9407 3940 9394
TIME...MOT...LOC 2327Z 237DEG 27KT 3938 9435
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CMSLocal storm report, Jul 11, 5:49 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
649 PM CDT Fri Jul 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Dmg 1 ESE Excelsior Estates 39.38N 94.19W
07/11/2025 Ray MO Public
Tree limbs down.
&&
BTLocal storm report, Jul 11, 5:51 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
651 PM CDT Fri Jul 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Tstm Wnd Gst 1 ESE Excelsior Estates 39.38N 94.19W
07/11/2025 E60 MPH Ray MO Public
&&
BTSpecial weather statement, Jul 11, 6:04 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
704 PM CDT Fri Jul 11 2025
MOZ006-007-015-016-023-024-120045-
Grundy MO-Putnam MO-Mercer MO-Livingston MO-Linn MO-Sullivan MO-
704 PM CDT Fri Jul 11 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LINN...EASTERN
GRUNDY...SOUTH CENTRAL PUTNAM...SOUTHEASTERN MERCER...SULLIVAN AND
NORTH CENTRAL LIVINGSTON COUNTIES THROUGH 745 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Galt, or 13 miles west of Milan, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Milan, Green City, Browning, Galt, Chula, Laredo, Humphreys, Pollock,
Harris, Osgood, Lemons, and Reger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for north central
Missouri.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Missouri.
&&
LAT...LON 3988 9361 4033 9349 4046 9293 3999 9297
TIME...MOT...LOC 0004Z 251DEG 23KT 4018 9337
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
BMW